Texas, 2017Hail in Texas, May 19, 2017
May 19, 2017 · NWS LUB · 2 events in 2 counties and zones
Early evening thunderstorms developed over the southern Rolling Plains south of a stalled cold front. Some of these storms became severe over Stonewall County producing golf ball size hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Early evening thunderstorms developed over the southern Rolling Plains south of a stalled cold front. Some of these storms became severe over Stonewall County producing golf ball size hail. Late in the evening and behind the front, a compact supercell thunderstorm developed in far southwest Lubbock County and affected areas from just south of Wolfforth (Lubbock County) east to the southern extent of Lubbock (Lubbock County).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 19, 2:05 PM CST, 3 hours 50 minutes earlier.
Area forecast discussion, May 19, 2:05 PM CST, 3 hours 50 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
305 PM CDT Fri May 19 2017
.DISCUSSION...
Convection from this morning has muddied up the atmosphere a bit
for convective chances for the remainder of the afternoon.
However, it looks as though there may be a narrow area to see
convection continue to develop through late afternoon. Clearing
clouds have allowed temperatures to warm to values ranging from
the lower to mid 80s over the southern Rolling Plains south of a
stalled out cold front. This stalled out front has also allowed
for weak convergence over the Rolling Plains. Ample low level
moisture was still in place with surface dew points in the lower
60s. These temperatures have warmed enough to break the cap with
mixed layer instability only on the order of 1000-1500 J/kg.
Strong shear still present will continue to support a potential
for severe storms.
The stalled out cold front will make a stronger push through the
region tonight. The upper low currently spinning over Colorado
will move out onto the Plains on Saturday but cooler and drier
surface air will filter in behind the front. A pseudo rex block
will form off the west coast early next week setting up the next
potential convective chances although we will mostly be in
northwest flow aloft. An increase in jet level winds will occur on
Monday as a short wave from the northwest skirts the area Monday
night. Moisture recovery will be fairly weak ahead of this short
wave from the northwest which may limit the amount of significant
convection on the South Plains. Models are in good agreement in
moving a front through the area during the day on Tuesday. This
front will plow down well into the Gulf of Mexico which will keep
low level moisture at bay for a while.
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&
01
Hazardous weather outlook, May 19, 10:25 AM CST, 7 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1125 AM CDT Fri May 19 2017
TXZ021>044-201630-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
1125 AM CDT Fri May 19 2017
This Hazardous Weather Outlook is for the South Plains...Rolling
Plains and the far Southern Texas Panhandle.
.DAY ONE...This Afternoon and Tonight
Chances for thunderstorms will exist for the Rolling Plains this
afternoon as a cold front moves into good low level moisture. The
thunderstorms will carry a severe threat with hail to the size of
golf balls and wind gusts to 60 mph.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be required across the Rolling Plains
today.
Hail, Stonewall
- When
- May 19, 5:55 PM CST
- Where
- Stonewall County, 1 mi NW of Aspermont
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 33.160, -100.242
Law enforcement in Stonewall County reported hail up to golf ball size. No damage was reported.
Hail, Lubbock
- When
- May 19, 10:09 PM CST to 10:25 PM CST
- Where
- Lubbock County, 5 mi S of Wolfforth to 7 mi SW of Lubbock
- Measured
- 1 in hail
- Reported by
- NWS Employee
- Coordinates
- 33.428, -102.020
Several NWS employees reported hail up to quarter size from south of Wolfforth to the southwest portion of the city of Lubbock.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Oklahoma, May 19 to 20, 20171 death · $32,000 · 1.75 in hail · 51 events
- Debris Flow in California, May 19 to 21, 2017$10 million · 1 event
- Tornadoes and Flash Flooding in Indiana, May 19 to 20, 2017$575,000 · EF1 · 16 events
- Flash Flooding and Hail in Kentucky, May 19, 2017$64,000 · 1.75 in hail · 13 events
- Flash Flooding and Hail in Kentucky, May 19 to 21, 2017$60,000 · 1 in hail · 11 events
- Hail and Damaging Wind in Indiana, May 19, 20172 injured · $25,000 · 2 in hail · 10 events
- Hail and Damaging Winds in Virginia, May 19, 2017$36,000 · 1.75 in hail · 18 events
- Damaging Winds in Ohio, May 19, 2017$39,000 · 50 kt wind · 14 events
- Tornadoes and Hail in Missouri, May 19, 2017EF1 · 17 events
- Tornadoes and Hail in Kansas, May 19, 2017EF1 · 14 events
- Tornado and Hail in Missouri, May 19, 2017EF1 · 4 events
- Lightning Strike in Kentucky, May 19, 2017$20,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 687393, 687394.